My Shop (work in progress!)

Monday, 16 April 2012

All Change - From Sleepwalking to Staggering

Image from

I recently changed medication for my depression from Venlafaxine to Mirtazapine. The old stuff wasn't working anymore so it was time to try something new.

My GP warned me that at first I might feel a bit sedated, but if Mirtazapine suited me then this should wear off after about a week. She wasn't kidding. To sum it up in a pithy and amusing way it was like being a Zombie Cookie Monster: Mmm brains! Mmm cookies! Not only could I sleep 24/7 if I wanted to, when I was awake I wanted to consume every foodstuff in sight. It was also a bit like being drunk but without the fun; I felt uncoordinated, unsure of my own strength and very disconcerted. It felt like I had a new glasses prescription that my eyes hadn't adjusted to and that the film I was in had been filmed with a couple of frames/second dropped.

Now I've got past that stage I feel much better. It takes me a while to come round in the morning, but because I fall asleep within half an hour of going to bed and rarely wake up I do actually see the morning! Insomnia was a terrible problem for me, and with that aspect of my illness taken care of my mood does seem improved. I might be able to get a better picture of how badly I'm affected by my chronic fatigue.

Sadly I'm not side effect free and I seem to have turned into an old woman. My muscles hurt like I've done strenuous exercise, even rubbing moisturiser into my skin causes discomfort. My joints ache like I'm coming down with 'flu. It's entirely possible that I also have oedema in my legs which adds to the aching pains. I wish I could entirely blame the size of my stomach on bloating and oedema, but sadly I think the increased desire for food as more to do with it. I reckon I've put on about half a stone in almost 2 weeks. I know there is some bloating there because I feel uncomfortable. My GP should be calling me in the next couple of days so I can discuss this with her. I hope these newer side effects do go away because the meds do seem to be working, I'd rather not be fat, aching and swollen though!

1 comment:

Gill said...

hope it works out for you